Human Growth Hormone (HGH)
Apr 30, 2013
I'm HIV + 7 yrs. I go to the gym 4-5 times per week and I follow the paleo diet. I eat plenty of lean protein and have a good diet. However, i don't put on muscle easily. I'm not skinny, but compared to others in the gym that work less hard than me, i do not look as good. I have been speaking to a personal trainer that take HGH. He swears by it and says its so good for packing on lean muscle and has anti-ageing qualities. Sly Stallone and lots of celebs take it. However, i've also read that it can cause cancer tumors and bone growth as effectively it causes cells to grow.
What is your opinion? Should I stay clear or go for it?
Response from Mr. Vergel
We know a lot about human growth hormone in HIV. It is approved in higher doses than replacement ones for HIV related wasting syndrome as the brand name Serostim and not for bodybuilding purposes. A growth hormone releasing hormone that makes your own pituitary gland release growth hormone is approved for the treatment of HIV abdominal fat accumulation under the brand name Egrifta. Serostim is used in what we call supraphysiologic doses (higher than what your body would produce) of up to 6 mg/day and Egrifta requires 2 mg to get your body to increase GH and reduce fat. Both need to be injected under the skin daily.
Growth hormone is also approved for adults with growth hormone deficiency, which has to be proven by a challenge test (arginine, insulin or others). The dose used for replacement purposes is low at 0.2-0.4 mg per day. This low dose does not present significant side effects but also works very slowly in improving body composition. Although the FDA has tried to limit its use in anti-aging clinics, many still use it when providing proof of growth hormone output deficiency.
Bodybuilders like growth hormone since it fills their muscle cells with water fast, making them look pumped. It is also known to decrease fat mass, which has been proven in HIV lipodystrophy studies. It sounds great, right?
The bad news is that HGH used in dosages higher than replacement doses can cause fluid retention, increased blood pressure, carpal tunnel syndrome, high blood sugar and diabetes, and body/joint aches. Long term exposure may increase risk of cancer growth, although there is still some controversy around that since a long term studies following kids that used it for many years to improve their height did not find any increased cancer.
The benefits quickly erode when you stop this drug. It is also extremely expensive.
I would not use it and personally I do not like it even when we desperately used it to reverse wasting. The side effects did not justify the potential benefits. Other products like oxandrolone and nandrolone are cheaper and have better side effect profile.
I say optimize your diet and exercise, take creatine while monitoring kidney function, and make sure your lipids, testosterone and thyroid are normal.
Very few physicians are prescribing nandrolone or oxandrolone anymore since most US HIV+ patients on treatment are not losing weight unintentionally. But some physicians still prescribe them for patients who have lower BMI and fail to gain weight on treatment believing that keeping extra lean body mass may help in the long term.
You can read more about wasting treatments in my old book "Built to Survive" now available for free : Free Book from PoWeR: Built to Survive
Also, try to watch these videos that may help you build your body:
I hope this helps
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.